High Wind, Stanley
- When
- September 12, 11:00 AM CST to 8:05 PM CST
- Where
- Stanley forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.412, -100.736 (the zone’s center; the record gives no point)
The gradient between low pressure to the west and high pressure to the east created strong south winds through the course of Thursday, September 12th. A peak wind gust of 59 mph was observed at the South Dakota Department of Transportation mesonet station 23 miles south southeast of Eagle Butte.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
The gradient between low pressure to the west and high pressure to the east created strong south winds through the course of Thursday, September 12th. A peak wind gust of 59 mph was observed at the South Dakota Department of Transportation mesonet station 23 miles south southeast of Eagle Butte. Additionally, 16 other weather stations scattered across central and north central South Dakota recorded a peak wind gust in excess of 50 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Sep 12, 9:22 AM CST, 1 hour 38 minutes earlier. Its key messages:
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1022 AM CDT Thu Sep 12 2024
.KEY MESSAGES...
- Windy conditions today and Friday with gusts from 45 to perhaps
55 mph over central South Dakota today. Winds not as strong on
Friday. Wind Advisory in effect today from the James valley
westward.
- Fire danger a concern across central SD due to the strong winds
and humidity dropping to between 25 and 35 percent. Red Flag
warning in effect today across central South Dakota.
- Eastward moving cold front bringing precipitation chances
(40-60%) tonight along and west of the Missouri River, then
further east towards the James River (20-40% chances) during the
day Friday.
&&
.UPDATE...
Issued at 1020 AM CDT Thu Sep 12 2024
Adjusted hourly winds to bring them more in line with observations
and lower them slightly from the NBM for the afternoon. Also added
some scattered sky cover to account for the persistent elevated
smoke.
&&
.SHORT TERM /TODAY THROUGH FRIDAY AFTERNOON/...
Issued at 438 AM CDT Thu Sep 12 2024
Warm front has pushed north of the CWA early this morning and is now
making its way across southern ND. CWA will be in the warm sector
today with a tight pressure gradient developing in response to the
strengthening low pressure over eastern MT. Winds and fire danger
are the main concerns today. Latest iteration of wind/wind gusts are
rather hefty across central SD with gusts around 55 mph for some
locations. Inverted-V soundings today with good mixing potential,
although winds aloft up to around 700mb are only around 35 to 40
knots. Very uni-directional look to the soundings though, so will be
able to mix down some gusts in excess of 45 mph for sure it appears,
but confidence is not overly high if we'll see the gusts around 55
or even 60 mph that NBM is suggesting in spots. Further east into
the James valley, a bit more marginal for advisory criteria
(sustained 30mph/gusts 45mph). Did go ahead and add Brown/Spink into
the advisory for collaboration purposes and the values are certainly
close anyway. Did have to blend in some of the 75th/90th percentiles
to bump up winds slightly in the James valley, but did not apply
this edit everywhere. Have seen many cases though where the James
valley manages to gust very well in deep/strong southerly flow/uni-
directional cases.
As for fire weather, certainly a concern across central SD where
fuels are dry/drying. Humidity does not reach traditional criteria
of 20 percent or less, more so in the 25 to 35 percent range. But,
this is one of those cases where the high winds trump humidity and
we'll use a sliding criteria for humidity. Using this reasoning, did
extend the Red Flag warning a bit further east from previous Fire
Weather watch. Conditions do green up more as we head east of the
Missouri River, but recent feedback from Lower Brule/Crow Creek area
does reveal critical fuels, so wanted to make sure to include that
area.
Will then be watching the eastward progression of a cold
front/surface trough as it moves east into western SD this evening,
then eventually towards the James River during the day Friday.
Precipitation chances remain fairly low (20-40%) as overall moisture
is somewhat lacking out ahead of the front. Instability isn't overly
impressive either with generally less than 1000 J/KG. CAMs suggest
some degree of areal coverage of generally light to moderate showers
along the front as it approaches the James River during the day
Friday.
&&
.LONG TERM /FRIDAY EVENING THROUGH WEDNESDAY/...
Issued at 438 AM CDT Thu Sep 12 2024
Precipitation will be ongoing Friday evening through early Saturday,
as a cold front will continue to track east/northeast across the
central and eastern CWA, associated with a nearly stacked low over
central Saskatchewan by 00Z Saturday. Ensembles/NBM continue to show
a line of precip ahead and along the front with pops ranging from 20-
40% east of the Missouri River, with the highest pops over
northeastern SD from 00-06Z Saturday. With the help of the LLJ and
shear, thunderstorms are possible with the rain. 06-12Z Saturday,
lingering pops of 20-35% continue east of the James River with the
front exiting the area through the morning as a high moves in behind
it. Not too much for additional precip with a couple hundredths at
most per NBM.
Southwest flow will continue aloft as another trough/low
moves in over the western CONUS, creating an ongoing -PNA pattern,
with Clusters indicating this trough/low deepening into Monday. A
very subtle shortwave/increased moisture aloft is noted over
northern SD into ND, however, there will be drier air from ~750mb-
sfc according to several bufkit soundings over northern SD. So if we
can get enough lift to overcome the drier air, we could see light
WAA precip or sprinkles/virga. Models are not overly excited with
NBM highlighting 15% pops over the ND/SD border Saturday evening
into early Sunday. With increasing pressure gradients and a
southerly LLJ setting up over the area, surface winds are forecasted
to increase Monday with daytime mixing. Probability of gusts >30kts
is 70-90% over central SD and prob gusts >40kts is up to 60% over
Corson County and the Leola Hills area.
Tuesday into the midweek, this second trough is expected to swing
northeast and over the Rockies (with another shortwave moving in
over the western CONUS) as an 850mb-surface low forms over the
northern Rockies. This looks to be our next chance of notable precip
as a secondary low, and its boundaries, move over the CWA. NAEFS
shows an increase in humidity (90-99% above climo) on the warm side
of the system with pops returning for the Tuesday through Thursday
timeframe. Tuesday night and Wednesday will be our highest pop
chances (35-65%). However, there is still some differences between
the Clusters on exact timing and intensity of this next wave, so
timing and pop percentages are subject to change. Gusty winds return
with a prob of gusts>30kts is 50-85% over the CWA Tuesday and 50-60%
chance of over 40kts in central SD. This -PNA pattern setup will
continue through the end of next week. For Sep 17-21, CPC indicates
precip has a 55% chance of running above average across the CWA and
50-60% chance of above average precip for Sept 19-25th.
6-10 day outlook indicates temps have a 70-80% chance of being above
normal and 50-60% chance of ongoing above normal temps for the 8-14
day outlook. Overall temps will range in the 80s, with a few 90
degree readings west of the Mo on Sunday with cooler temps forecasted
for the end of the week.
&&
.AVIATION /12Z TAFS THROUGH 12Z FRIDAY/...
Issued at 634 AM CDT Thu Sep 12 2024
Terminals KABR,KATY,KPIR,KMBG
VFR conditions are forecast through the TAF period. Strong and
gusty south-southeast surface winds will be felt across the region
today, especially across KMBG/KPIR where gusts are likely to
exceed 40 knots. Low-level wind shear (LLWS) will also be a
concern this morning, then again later tonight.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Red Flag Warning until 10 PM CDT /9 PM MDT/ this evening for
SDZ003-004-009-015-016-033>036-045-048-051.
Wind Advisory until 10 PM CDT /9 PM MDT/ this evening for
SDZ003>006-009-010-015>018-033>037-045-048-051.
MN...None.
&&
UPDATE...Wise
SHORT TERM...TMT
LONG TERM...MMM
AVIATION...TMTHazardous Weather Outlook National Weather Service Aberdeen SD 546 AM CDT Thu Sep 12 2024 MNZ039-046-SDZ007-008-011-019>023-131100- Traverse-Big Stone-Marshall-Roberts-Day-Clark-Codington-Grant-Hamlin- Deuel- 546 AM CDT Thu Sep 12 2024 This Hazardous Weather Outlook is for west central Minnesota and northeast South Dakota. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A few showers and thunderstorms are possible across northeast South Dakota Friday afternoon and Friday night. The threat for severe storms is very low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ003>006-009-010-015>018-033>037-045-048-051-131100- Corson-Campbell-McPherson-Brown-Walworth-Edmunds-Dewey-Potter-Faulk- Spink-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 546 AM CDT Thu Sep 12 2024 /446 AM MDT Thu Sep 12 2024/ This Hazardous Weather Outlook is for central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Strong southerly winds from 25 to 40 mph with gusts to 45 to 55 mph will be had today from the James River westward into central South Dakota. The strongest winds are expected over central South Dakota. Very high to extreme fire danger will be in place today across central South Dakota due to the combination of strong southerly winds, lowering humidity, and drying fuels. Scattered thunderstorms are possible (40-60% chances) this evening west of the Missouri River, although the threat for severe storms is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A few showers and thunderstorms are possible across central into northeast South Dakota on Friday. The threat for severe storms is very low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. TMT
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2024Every state in 2024This day in weather historyWarnings in South Dakota, September 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1215506.